Michigan, 2012

Rip Current in Michigan, June 19, 2012

June 19, 2012 · NWS IWX · 1 event in 1 county or zone

Southerly winds created two to four foot waves along the lake-shore areas of St. Joseph and Benton Harbor.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Southerly winds created two to four foot waves along the lake-shore areas of St. Joseph and Benton Harbor. A 26 year old male jumped off the south pier at Silver Beach into Lake Michigan. Eyewitnesses reported the man belly-flopped into the water, yelled for help and went underwater. His body was recovered about 90 minutes later roughly 7 feet deep and near the pier.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 19, 5:45 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 19, 5:45 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 AM EDT TUE JUN 19 2012

.AVIATION...12Z TAFS...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. STRONG GRADIENT OVER
THE REGION WILL KEEP SUSTAINED WINDS AROUND 15KTS THIS AFTERNOON.
FORECAST SOUNDINGS INDICATING ADIABATIC TO ABOVE 800MB WHICH WILL
MIX DOWN GUSTS OF 20-25KTS THIS AFTERNOON AS WELL.

&&

.SHORT TERM...
TODAY THROUGH WEDNESDAY NIGHT...HOT CONDITIONS WILL PERSIST THROUGH
WEDNESDAY AS AN UPPER LEVEL RIDGE REMAINS OVER THE REGION. GIVEN
ONGOING VERY DRY CONDITIONS...FAVOR THE WARMER MET/MOS WITH HIGHS
GENERALLY WELL ABOVE 90 DEGREES. RECORD HIGHS AT SOUTH BEND AND FORT
WAYNE SHOULD APPROACH THE RECORDS OF 97 AND 99 DEGREES
RESPECTIVELY.  ALSO...HEAT ADVISORY CONDITIONS APPEAR TO BE
BORDERLINE TODAY...FOR NOW WILL CONTINUE TO MENTION IN THE HAZARDOUS
WEATHER OUTLOOK. THE UPPER LEVEL WILL SUPPRESS CONVECTION THROUGH
WEDNESDAY. KEPT A LOW CHANCE FOR A THUNDERSTORM OVER FAR NW AREAS BY
LATE WEDNESDAY NIGHT WITH THE APPROACH OF A COLD FRONT.

&&

.LONG TERM...THURSDAY THROUGH MONDAY... FORECAST PERIOD TO BEGIN
WITH SFC COLD FRONT APPROACHING THE AREA. SFC AND UPPER LOW ONCE
AGAIN DETACHED WELL TO THE NORTH OF THIS FEATURE AND WILL RESULT
IN LIMITED FORCING AND MASS CONVERGENCE ALONG WHATS SURE TO BE A
MOISTURE DEFICIENT FROPA. HOWEVER...SHOULD STILL SEE ENOUGH KEY
INGREDIENTS COME TOGETHER TO GENERATE SPOTTY CONVECTION ALONG THE
FRONT AND WARRANTS KEEPING WITH CURRENT FCST AND LEAVING CHANCE
POPS IN. ANTICIPATE BETTER CHANCES BY THUR AFTN IN THE SE CWA AS
TIMING WILL ALLOW SOME DESTABILIZATION OF THE AIRMASS AND THIS
AREA HAS AT LEAST SEEN SOME PRECIP RECENTLY OVER THE PAST WEEKEND.
COOLER AND DRIER AIRMASS MOVES IN BEHIND FRONT ON FRIDAY AS HIGH
PRESSURE WILL BRING PLEASANT AND NEAR NORMAL DAY FOR TEMPERATURES.
FRONTAL WAVE DEVELOPING IN THE MID MS VALLEY WILL BE THE FOCUS FOR
CONVECTIVE INITIATION SATURDAY AND ALSO BRING FRONTAL BOUNDARY
BACK UP TOWARD THE AREA AS WARM FRONT. NW FLOW PATTERN WILL
HOPEFULLY SEND SOME TYPE OF ELEVATED CONVECTION IN THE FORM OF AN
MCS OUR WAY AND IS THE BASIS FOR KEEPING CHANCE POPS IN THE FCST
FOR SAT/SAT NITE. PATTERN AMPLIFIES TOWARD THE END OF THE PERIOD
AS BUILDING RIDGE OVER THE PLAINS COMBINED WITH ENHANCED TROUGHING
OVER THE EASTERN GREAT LAKES WILL BRING RE-ENFORCING SHOT OF
COOLER AIR AND KEEP TEMPS CLOSE TO SEASONAL NORMS.&&

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...RIP CURRENT RISK UNTIL 6 AM EDT EARLY THIS MORNING FOR MIZ077.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
     LMZ043-046.

&&

SHORT TERM...SKIPPER
LONG TERM...LOGSDON
AVIATION...LOGSDON
Hazardous weather outlook, Jun 19, 4:19 AM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
519 AM EDT TUE JUN 19 2012

INZ003-MIZ077-200930-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
519 AM EDT TUE JUN 19 2012 /419 AM CDT TUE JUN 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN INCREASED RISK OF RIP CURRENTS.
HEAT INDEX VALUES WILL BE IN THE 95 TO 100 DEGREE RANGE
DURING THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY DRY AND HOT CONDITIONS WILL HEIGHTEN FIRE DANGER THROUGH THE
PERIOD. HEAT INDEX VALUES WILL BE IN THE 95 TO 100 DEGREE RANGE
DURING THE AFTERNOON HOURS ON WEDNESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...AND AGAIN SATURDAY
AND SATURDAY NIGHT. HOWEVER...NO RELIEF FROM THE INTENSIFYING
DROUGHT IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-200930-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
519 AM EDT TUE JUN 19 2012 /419 AM CDT TUE JUN 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL BE IN THE 95 TO 100 DEGREE RANGE DURING
THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY DRY AND HOT CONDITIONS WILL HEIGHTEN FIRE DANGER THROUGH THE
PERIOD. HEAT INDEX VALUES WILL BE IN THE 95 TO 100 DEGREE RANGE
DURING THE AFTERNOON HOURS ON WEDNESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY
NIGHT...AND AGAIN SATURDAY AND SATURDAY NIGHT. HOWEVER...NO
RELIEF FROM THE INTENSIFYING DROUGHT IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-200930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
519 AM EDT TUE JUN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...AND AGAIN SATURDAY
AND SATURDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Berrien

When
June 19, 10:55 AM EST to 10:56 AM EST
Where
Berrien forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager

Southerly winds created two to four foot waves along the lake-shore areas of St. Joseph and Benton Harbor. A 26 year old male jumped off the south pier at Silver Beach into Lake Michigan. Eyewitnesses reported the man jumped into the water, yelled for help and went underwater. He was found about 90 minutes in roughly 7 feet of water near the pier. The man was transported to a local hospital and pronounced dead. Local dive team and Coast Guard officials noted strong rip currents along the pier and the immediate area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Berrien2012-06-1926MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378398.